Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Raleigh, NC

June 13, 2017Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 13, 2017, 4:44 PM EDT for Davidson County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 4:44 PM EDT (20:44 UTC)
Expired
Jun 13, 2017, 5:45 PM EDT
In force
61 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS52 KRAH 132044
SVRRAH
NCC057-132145-
/O.NEW.KRAH.SV.W.0097.170613T2044Z-170613T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
444 PM EDT TUE JUN 13 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Davidson County in central North Carolina...

* Until 545 PM EDT

* At 443 PM EDT, a severe thunderstorm was located 8 miles north of
  Lexington, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  High Point, Lexington, Thomasville, Linwood, High Rock Lake,
  Arcadia and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3587 8039 3588 8042 3589 8037
      3597 8039 3600 8032 3600 8022 3603 8021
      3601 8004 3582 8005 3571 8032 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2043Z 309DEG 25KT 3593 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB
1 follow-up statement
922 
WWUS52 KRAH 132137
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
537 PM EDT TUE JUN 13 2017

NCC057-132146-
/O.EXP.KRAH.SV.W.0097.000000T0000Z-170613T2145Z/
Davidson NC-
537 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR DAVIDSON COUNTY WILL EXPIRE AT
545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However 
lightning and heavy rain is still possible with this thunderstorm.

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3587 8039 3588 8042 3589 8037
      3597 8039 3600 8032 3600 8022 3603 8021
      3601 8004 3582 8005 3571 8032 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2136Z 309DEG 25KT 3570 7989 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 13, 4:00 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A mid-upper level low now over the southern Appalachians will drift
east across VA and NC through Wed. Meanwhile, a backdoor cold front
will settle south through the Middle Atlantic states, and into NC
by Thu.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Tuesday...

A mid-upper level low and related cold pool aloft --one
characterized by 500 mb temperatures of minus 9-10 C centered over
the central Appalachians-- will drift slowly east across wrn NC and
VA through tonight. The slow ewd progress of this feature and
accompanying weak forcing for ascent, coincident with diurnal
heating and removal of CINH and associated moderate (to pockets of
strong) destabilization centered over nwrn NC, and the adjacent
Foothills and nw Piedmont, has favored the development of scattered,
convection that has since merged along common cold pools and
propagated into the nw NC Piedmont during the past couple of hours.
This activity will continue to pose a risk of strong to locally
severe wind gusts as it propagates sewd through an environment
characterized by high DCAPE values around 1000 J/kg. While the
convection will likely be strongly diurnal in nature and weaken with
time and ewd extent through mid-evening, but an isolated shower
can't be completely ruled out anywhere overnight, as the upper low
drifts overhead. Near persistence lows mostly in the upper 60s to
lower 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

The mid-upper low and associated cold pool aloft now over the
central Appalachians will drift east across central NC during the
day Wed, then offshore by Wed night. Diurnal heating and and
resultant moderate to strong destabilization beneath the cold pool
aloft, and erosion or early day CINH, will support the development
of scattered, weekly-steered showers and storms by midday to early
afternoon. While wind fields will be quite weak, merging of cold
pools/outflow, in a high DCAPE environment characterized by ~1000
J/kg, will favor strong to locally severe wind gusts.

It will otherwise be hotter than previous days, as both low level
thickness values and 850 mb temperatures increase, to around 1425m
and 18-19C , respectively - highs generally in the lower to middle
90s. When combined with surface dewpoints in the upper 60s, heat
index values in the upper 90s to near 100 degrees will be possible
across the Sandhills and srn and central Coastal Plain.

A backdoor surface cold front will meanwhile settle south through
the middle Atlantic states and into at least the nrn half of central
NC by early Thu. Stratus will be favored both in the increasingly
humid pre-frontal environment and in the cooler/post-frontal one.
Lows in the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 256 PM EDT Tuesday...

Long term period becomes unsettled as moisture begins to increase
across the area midweek, while temps remain near normal, with cloudy
skies, in the mid/upper 80s. Backdoor cold front will stall across
the northern part of our area Thursday before retreating northward
Friday, providing the focusing mechanism for storms. Front position
could have impact on temperature gradient across the area. The
Southeast will be under the influence of an upper trough or low by
the end of the week and through the weekend, with convection mainly
scattered and diurnally driven. Cold front will approach the area
early next week, as upper level shortwave over the Great Lakes
carves out troughing across the eastern US.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Visible satellite imagery depicts deepening cumulus, including some
showers and thunderstorms with strong to severe gusty winds,
extending from near INT nwwd across the central Appalachians - all
beneath a mid-upper level low now drifting ewd across that region.
Some of these showers and storms will likely develop sewd across the
nw NC Piedmont --including at or around INT/GSO-- through mid-
evening. This slow-moving activity will likely dissipate with loss
of heating as it drifts toward and probably shy of RDU. Rain-cooled
air, wet soil, and west to east clearing of high cloudiness as the
mid-upper low moves east, will favor fog and low stratus occurrence
around INT and GSO late tonight-early Wed. VFR conditions are
expected otherwise and elsewhere through the 18Z TAF period.
Outside of convection and associated gustiness, surface winds are
expected to remain light (from the ssw or sw) and operationally-
insignificant.

Outlook: Scattered convection will be possible throughout central NC
on Wed, as the mid-upper level low drifts east across our region.
IFR-MVFR ceilings are likely to develop by early Thu, particularly
on the north/cool side of a backdoor cold front --and associated
focus for additional showers and storms-- that will have settled
into central NC. While a return to VFR will likely occur by midday-
early afternoon Thu, especially at FAY, sub-VFR ceilings and/or
visibility restrictions are expected again Thu night as the front
lingers overhead or slowly retreats north toward VA. The chance of
(mainly diurnal) showers and storms will remain through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...SEC
AVIATION...MWS
Hazardous weather outlook, Jun 13, 3:47 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
347 AM EDT Tue Jun 13 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
347 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 3:19 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT TUE JUN 13 2017

NCZ021-022-038-132015-
Guilford NC-Forsyth NC-Davidson NC-
319 PM EDT TUE JUN 13 2017

...A line of strong thunderstorms will affect portions of western
Guilford...Forsyth and northern Davidson Counties Until 415 PM EDT...

At 318 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Hanging Rock State Park to
King to near Yadkinville. Movement was southeast at 15 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, McLeansville and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

&&

LAT...LON 3611 8051 3614 8044 3626 8045 3625 7973
      3609 7968 3596 7978 3592 8004 3587 8005
      3584 8043 3585 8043 3585 8039 3587 8039
      3587 8040 3583 8049 3589 8037 3601 8042
      3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1918Z 306DEG 14KT 3640 8027 3628 8039 3617 8062

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:19 PM EDTSpecial Weather StatementRAHForsyth, Guilford56 min
Jun 13, 3:28 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford62 min
Jun 13, 4:31 PM EDTSevere Thunderstorm WarningRAHGuilford59 min
Jun 13, 5:19 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 13, 5:25 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph44 min
Jun 13, 5:47 PM EDTSpecial Weather StatementRAHAlamance58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.